Alert archive / Maine / Special Weather Statements in 2016

Special Weather Statement, NWS Caribou, ME

August 4, 2016

NWS Caribou, ME issued this special weather statement at Aug 4, 2016, 4:06 PM EDT. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2016, 4:06 PM EDT (20:06 UTC)
Expired
Aug 4, 2016, 5:00 PM EDT
In force
54 min
Issued by
NWS Caribou, ME

The radar

The Caribou radar (KCBW), 5 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 8.1 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2016-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 71 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2016-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
71 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
1411 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

065 
WWUS81 KCAR 042006
SPSCAR

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
406 PM EDT THU AUG 4 2016

MEZ002-006-042100-
SOUTHEAST AROOSTOOK-NORTHEAST AROOSTOOK-
406 PM EDT THU AUG 4 2016

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL AROOSTOOK
COUNTY...

AT 405 PM EDT...STRONG THUNDERSTORMS WERE NOTED FROM BRIDGEWATER SOUTH
TO AMITY...MOVING EAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
HOULTON...HODGDON...BRIDGEWATER...SMYRNA...AMITY...DUDLEY TOWNSHIP...
CARY PLANTATION...LITTLETON...LINNEUS...MONTICELLO...OAKFIELD...
NEW LIMERICK...LUDLOW...CARY...NORTH AMITY...DUDLEY...
NUMBER NINE MOUNTAIN AND FORKSTOWN.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 95 BETWEEN MILE MAKERS 288 AND 304.
 US HIGHWAY 1 BETWEEN NORTH AMITY AND BRIDGEWATER.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY CAN RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN CARIBOU MAINE.

LAT...LON 4588 6781 4586 6780 4592 6814 4645 6809
      4646 6778 4594 6778 4592 6775
TIME...MOT...LOC 2005Z 275DEG 26KT 4608 6794 

$$

KREDENSOR

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this special weather statement went out at Aug 4, 12:01 PM EDT, 4 hours 5 minutes earlier.

Area forecast discussion, Aug 4, 12:01 PM EDT, 4 hours 5 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1201 PM EDT THU AUG 4 2016

.SYNOPSIS...
Scattered afternoon showers and thunderstorms are possible through
the end of the week. The next cold front will move through on
Saturday.

&&

.NEAR TERM /THROUGH TONIGHT/...
12 pm update...
Convection is currently mvg thru nrn zones ahd of s/wv crossing
nrn tip of the state attm. Skies bhnd the line filling in with
diurnally driven cu for pcldy wording rmndr of the aftn. Hv rmvd
enhanced wording fm grids for tda due to lack of instability. By
time convection clrs the CWA expect that s/wv ridge aloft wl once
again build in and effectively squash any diurnal storms that may
dvlp. Potential certainly exists for an isold shower or storm bhnd
the line but threat for anything more than that has waned.

Hv lowered maxes for tda by 3-5 degrees mainly acrs the north as
showers press thru. May see sun long enuf to boost temps up into
the u70s for maxes tda but 80F may be out of reach.

Prev discussion blo...
High pressure will remain to the east of the state today and
tonight. Expect a short wave to move across the region today.
This will result in showers along with scattered thunderstorms
across central areas and the north during the afternoon. Possible
for some small hail and gusty winds as short wave passes,
especially in the early portion of the afternoon. Expect clearing
later tonight as upper ridge moves back across the area.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY/...
Saturday looks like it could be an active day.

Friday will be very warm and humid as warm front lifts across the
region. The airmass does become unstable w/CAPE values of 500-800
joules or more and 0-6km shear of 20 kts. Lacking feature is the depth
of the moisture which continues to be limited to the 850mb layer
w/a large area of dry air above that layer. Atmosphere also looks
like it will have a cap above 700mbs which might help to limit
convective coverage. Decided to stay w/the daycrew's thinking of
20-30% pops for some showers and tstms. Left out any enhanced
wording. Afternoon high temps will reach into the mid and upper
80s. Friday night will continue to be mild and humid. There is the
threat for showers and possible tstms late at night into early
Saturday morning w/the pre-frontal boundary from Quebec. There is
elevated CAPE of 250-400 joules mainly across the n and w. An axis
of 6-6.5 c/km lapse rates sets up between 09-12z Saturday morning
per the ECMWF and GFS. Carried the mention of tstms w/some
containing gusty winds. Overnight lows will remain in the 60s.
Also added patchy fog for everywhere w/fog most prevalent across
the downeast and coastal regions w/the s wind.

For Saturday, could be quite an active day. SPC has the entire CWA
in a Marginal Risk for severe weather. CAPE values are projected
to hit 1500-2000 joules and possibly higher. Decent 0-6km shear
around 30 kts. Mid level lapse rates of 6.5 c/km along w/PWATS
hitting 1.25 inches. Jet streak at 300mbs shows up across the
region ahead of the slow moving cold front. All this would point
to organized convection w/strong to possibly severe storms.
Hail/strong wind gusts are a threat along w/some rotation due to
veering advertised in the llvls. As stated by the previous shifts,
this all hinges on timing and available insolation(heating). The
best potential for this would be from Houlton and Millinocket on
south into the downeast region. The northern areas could be worked
over from earlier activity to dampen things. A later timing could
throw this all off plus the guidance advertises a low pres wave
developing on the front to enhance things and slow the forward
progress of the front. This would keep activity ongoing into the
evening. After collaboration w/GYX, decided to boost areal
coverage and keep pops around 70%. There is still some timing
differences in the GFS and ECMWF. Therefore, kept enhanced wording
out for now per collaboration w/GYX. Still some time to assess
this potential.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
The cold front is forecast to slowly move across the downeast
region Saturday night and then off the coast. Showers and storms
will end in the evening w/cooler air arriving behind the front.
overnight lows are forecast to be in the mid/upper 50s for the n
and w while central and downeast areas will see upper 50s to lower
60s.

Sunday will be unsettled and cooler w/showers and tstms setting
by the afternoon as the upper trof swings across the region.
Instability parameters show potential for some storms to contain
small hail. Decent mid level lapse rates to sustain the
convection. Carried 30-40% pops for shower and tstms. Daycrew may
need to increase the coverage and percentages for the pops on
Sunday if this trend continues. Drier for Monday into Tuesday
w/temps warming back up as high pres settles over the region.

&&

.AVIATION /16Z THURSDAY THROUGH MONDAY/...
NEAR TERM: Expect VFR conditions today and tonight with exception
of brief MVFR/IFR at KFVE, KCAR, KPQI and KHUL during this
afternoon.

SHORT TERM: VFR Friday into Friday evening. BHB and BGR have the
potential to see MVFR and IFR later Friday night into Saturday
morning. MVFR and IFR conditions could work their way up into the
northern terminal w/a s wind. Improvement to VFR is expected by
mid to late morning Saturday. Conditions could drop to MVFR
Saturday afternoon into the evening w/tstms. Periods of MVFR
possible for Sunday especially across the northern terminals
w/showers and tstms.

&&

.MARINE...
NEAR TERM: For winds have initialized with the NAM12. Will reduce
the sustained wind speed from NAM by 10 percent due to relatively
cold sea surface temperature. For Waves: Current observations from
44027 showing primary wave system from southeast at 2.6 feet/8
seconds. Boundary conditions from Wave Watch III are about 2 feet
too low while this is compensated by wind wave group that is 2
feet too high. Net result is that combined sea at Near Shore Wave
Model Boundary is close to observations. So will use NWPS to
populate grids and will not make any adjustments to wave heights
at this time.

SHORT TERM: No headlines expected. SSW winds will pick up some
Saturday afternoon to 15 kts w/gusts to 20 kts. seas will respond
by increasing to 4 ft. Winds are forecast to turn to the nw on
Sunday w/the cold fropa. Wind speeds will be around 15 kts w/seas
dropping back to 2-3 ft.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...Farrar/Mignone
Short Term...Hewitt
Long Term...Hewitt
Aviation...Farrar/Mignone/Hewitt
Marine...Farrar/Mignone/Hewitt
Hazardous weather outlook, Aug 4, 10:24 AM EDT, 5 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
1024 AM EDT THU AUG 4 2016

MEZ001>006-010-011-015>017-029>032-051430-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
1024 AM EDT THU AUG 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL DOWNEAST MAINE...EAST
CENTRAL MAINE...EASTERN MAINE...FAR NORTHERN MAINE...INTERIOR
DOWNEAST MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE AND WEST
CENTRAL MAINE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SHOWERS AND THUNDERSTORMS ARE EXPECTED ON SATURDAY AND AGAIN FOR
SUNDAY. ALTHOUGH THERE IS STILL SOME UNCERTAINTY REGARDING THE
TIMING OF THE STORMS...THERE IS POTENTIAL FOR SOME STRONGER
STORMS ACROSS PORTIONS OF NORTHERN AND CENTRAL AREAS THIS
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ050>052-051430-
COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT 25 NM-
INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME-
1024 AM EDT THU AUG 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 4, 4:06 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
406 PM EDT THU AUG 4 2016

MEZ002-006-042100-
SOUTHEAST AROOSTOOK-NORTHEAST AROOSTOOK-
406 PM EDT THU AUG 4 2016

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL AROOSTOOK
COUNTY...

AT 405 PM EDT...STRONG THUNDERSTORMS WERE NOTED FROM BRIDGEWATER SOUTH
TO AMITY...MOVING EAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
HOULTON...HODGDON...BRIDGEWATER...SMYRNA...AMITY...DUDLEY TOWNSHIP...
CARY PLANTATION...LITTLETON...LINNEUS...MONTICELLO...OAKFIELD...
NEW LIMERICK...LUDLOW...CARY...NORTH AMITY...DUDLEY...
NUMBER NINE MOUNTAIN AND FORKSTOWN.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 95 BETWEEN MILE MAKERS 288 AND 304.
 US HIGHWAY 1 BETWEEN NORTH AMITY AND BRIDGEWATER.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY CAN RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN CARIBOU MAINE.

LAT...LON 4588 6781 4586 6780 4592 6814 4645 6809
      4646 6778 4594 6778 4592 6775
TIME...MOT...LOC 2005Z 275DEG 26KT 4608 6794

KREDENSOR

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 6:03 PM EDTSpecial Weather StatementCAR42 min
Aug 4, 6:47 PM EDTSpecial Weather StatementCAR43 min

Nearby

Special Weather Statements in Maine, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.